Alabama, 2008

Damaging Winds and Lightning Strike in Alabama, July 11, 2008

July 11, 2008 · NWS BMX · 5 events in 3 counties and zones

Afternoon heating led to several isolated severe thunderstorms across central and eastern Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$63,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Afternoon heating led to several isolated severe thunderstorms across central and eastern Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 11, 2:46 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 11, 2:46 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
346 PM CDT FRI JUL 11 2008

.SHORT TERM...TONIGHT AND TOMORROW.

BOUNDARY ACROSS THE AREA HAS WASHED OUT ACROSS THE AREA. SOME
SCATTERED SHOWERS AND THUNDERSTORMS ONGOING ACROSS THE
SOUTH...WILL QUICKLY DISSIPATE THIS EVENING BEFORE DYING OFF BY 10
PM. MUCH LESS COVERAGE ON SATURDAY AS MAIN DEVELOPMENT WILL BE
HEAT OF THE DAY CONVECTION. LOOK FOR THE BEST CHANCES TO BE ACROSS
THE SOUTH...WHERE A LITTLE MORE MOISTURE EXIST. TEMPERATURES IN
THE LOW 90S ON SATURDAY...WITH THE ADDED SUNSHINE ACROSS THE AREA.

.LONG TERM...SUNDAY THROUGH THURSDAY.

OVERALL NOT MUCH OF A CHANGE TO PREVIOUS THINKING WITH THE FORECAST.
THE UPPER LEVEL TROUGH WILL SLOWLY PUSH A FRONT TOWARD CENTRAL
ALABAMA ON SUNDAY. MODELS CONTINUE TO SHOW THIS BOUNDARY BEING
PUSHED INTO SOUTHERN ALABAMA BY MONDAY. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT AS EARLY AS SUNDAY
MORNING IN THE NORTHWEST AND WILL CONTINUE THROUGH MONDAY
AFTERNOON IN THE SOUTHEAST. WITH PWS NEAR 2 INCHES...LOCALIZED
HEAVY RAINFALL WILL BE POSSIBLE ALONG WITH GUSTY WINDS WITH THE
STRONGEST STORMS...ESPECIALLY ON SUNDAY AFTERNOON.

BIG QUESTION REMAINS...WHERE WILL THIS BOUNDARY STALL OUT AT? THIS
TIME OF THE YEAR...WOULD INDICATE ACROSS THE SOUTHERN PORTIONS OF
THE REGION OR JUST SOUTH. WITH THIS UNCERTAINTY...WILL CONTINUE WITH
THE CHANCE OF RAIN IN THE SOUTH TUESDAY THROUGH THE END OF THE
FORECAST PERIOD. THE BEST CHANCES...OF COURSE...WOULD BE DURING THE
AFTERNOON.

NO CHANGES ON TEMPERATURES THROUGH THE PERIOD WITH HIGHS AROUND
90...AND LOWS IN THE UPPER 60S TO LOW 70S.

16

&&

.AVIATION...18Z TAF DISCUSSION.

TROPICAL AIR MASS IN PLACE ACROSS CENTRAL ALABAMA WILL LEAD TO
INCREASE IN SHOWER/THUNDERSTORM COVERAGE THROUGH THE AFTERNOON.
INDICATIONS ARE THAT MOST WIDESPREAD DEVELOPMENT WILL BE IN THE
SOUTH HALF OF THE STATE TODAY...AND HAVE INCLUDED VCTS AT MGM AND
TOI FOR AFTERNOON STORM POTENTIAL.  ONCE THINGS DO DEVELOP...AND
CONVECTIVE TRENDS CAN BECOME BETTER ESTABLISHED...WILL UPDATE TAFS
IN THOSE CITIES TO INCLUDE A TEMPO OR PREDOMINANT TSRA IF/WHEN
NEEDED.  NORTH OF THERE...MORNING CLOUDINESS KEPT TEMPS DOWN A
BIT...WHICH IN TURN HAS KEPT INSTABILITY AND CONVECTIVE POTENTIAL
DOWN. HAVE OPTED TO REMOVE MENTION OF THUNDERSTORMS IN THOSE AREAS
FOR NOW.

MODELS INDICATE A NORTHWEST FLOW OF SLIGHTLY DRIER AIR TONIGHT...AND
LESS OF A CHANCE OF LOW CLOUDS AND REDUCED VISIBILITIES.

/61/

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  93  69  89  70 /  10  30  20  50  30
ANNISTON    69  94  72  89  68 /  10  30  20  50  30
BIRMINGHAM  74  93  73  90  68 /  10  20  20  50  30
TUSCALOOSA  72  94  73  92  70 /  10  20  20  50  30
CALERA      72  93  72  90  69 /  10  20  20  50  30
AUBURN      71  92  72  93  68 /  10  20  20  50  30
MONTGOMERY  74  94  74  93  71 /  20  30  20  50  40
TROY        72  95  72  93  70 /  20  30  20  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

16/61
Hazardous weather outlook, Jul 11, 12:24 PM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
124 PM CDT FRI JUL 11 2008

ALZ011>015-017>050-121800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
124 PM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL
ALABAMA ON SUNDAY...ESPECIALLY BETWEEN THE HOURS OF NOON AND 9 PM.
THE STORMS MAY CONTAIN WIND GUSTS UP TO 50 MPH...LOCALLY HEAVY
RAIN...AND FREQUENT LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Russell

When
July 11, 4:00 PM CST
Where
Russell County, 1.32 mi W of Ladonia
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
32.469, -85.093

The canopies of a service station and a bank drive-through, on US-80 in Ladonia, were heavily damaged. Several trees and power lines were also blown down in the same area.

Thunderstorm Wind, Elmore

When
July 11, 4:25 PM CST
Where
Elmore County, 0.69 mi N of Eclectic
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.640, -86.030

A few trees were blown down in Eclectic.

Lightning, Russell

When
July 11, 4:42 PM CST
Where
Russell County, Seale
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.300, -85.170

A lightning strike caused a house to catch fire.

Thunderstorm Wind, Autauga

When
July 11, 5:45 PM CST
Where
Autauga County, 2.19 mi NNE of Autaugaville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.457, -86.650

Several trees and power lines were blown down on Key Road, north of Autaugaville.

Thunderstorm Wind, Autauga

When
July 11, 5:45 PM CST
Where
Autauga County, 0.2 mi WSW of Booth
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.499, -86.583

Trees and power lines were blown down at the intersection of CR-165 and US-82, near the Booth Community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127757, 127758, 127759, 127760, 127761.